Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 324, NWS Jackson, MS

August 24, 2004Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 24, 2004, 6:50 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 6:50 PM CDT (23:50 UTC)
Expired
Aug 24, 2004, 7:30 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1966 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242350
SVRJAN
MSC011-133-250030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SHAW...MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SHAW AT 655 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3354 9088 3354 9073 3359 9053 3376 9065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE AUG 24 2004

.SHORT TERM...LATEST SATELLITE IMAGERY CONTINUED TO SHOW A SERIES OF
WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION IN THE SOUTHERN
STREAM AS WELL AS THE FLAT UPPER RIDGE...WHICH WAS SLOWLY DEVELOPING
NORTHWARD. THERE WAS ALSO SOME GOOD ISENTROPIC LIFT OF GOOD MEAN
MOISTURE(PCP WATER OF AROUND 2 INCHES) WHICH WAS AIDING IN
CONVECTION.

FORECAST FOR TONIGHT WILL REVOLVE AROUND RAIN CHANCES WITH MOIST
AIRMASS REMAINING OVER THE REGION. THE MAIN TRIGGER FOR THIS
AFTERNOON INTO TONIGHT WILL BE THE SHORT WAVE MOVING EAST OUT OF
NORTH LOUISIANA ALONG WITH CONTINUED ISENTROPIC LIFT. THIS FEATURE
WAS NOTED BY THE MODELS THE PAST FEW DAYS/RUNS AND CONTINUES THIS
TREND TONIGHT. WE ALSO HAVE SOME BETTER LIMITED DIFFLUENCE ALOFT AS
UPPER JET SPREADS ACROSS THE THE REGION AND CURVES SOUTH ALONG THE
GULF COAST. WILL GO WITH A PERSISTENCE TYPE POP FORECAST AND WILL
HAVE RAIN CHANCES ALONG THE LINES OF THE ETA/GFS GUIDANCE. CURRENT
FORECAST TEMPS LOOK TO BE PRETTY MUCH ON LINE...DO NOT SEE MUCH
CHANGES. EXPECT 70 TO 73 ACROSS THE REGION.

FOR WEDNESDAY... AS NOTED BY THE MID SHIFT...SHOULD BE LESS ACTIVE
AS RIDGING AND ANTICYCLONIC FLOW START TO TAKE HOLD. AREAS ACROSS MY
EAST WILL REMAIN IN THE DEEPEST MOISTURE AND WILL HAVE DIVERGENCE
ALONG THE UPPER RIDGE AXIS TO SUPPORT AFTERNOON CONVECTION. TEMPS
SHOULD BE 2 TO 3 DEGREES WARMER(PER NGM) ON WED DUE TO THE LIMITED
CONVECTION AND LATER START TO WHAT CAN GET GOING.

FOR THURSDAY...MODELS RUNS CONTINUE TO INDICATE A SHORT WAVE
MOVING INTO THE REGION FROM THE SOUTHERN PLAINS ALONG WITH SOME JET
SUPPORT AS LEFT EXIT REGION MOVES OVERHEAD. THIS WILL EFFECT THE NW
CWA LATE IN THE AFTERNOON AND WILL GO WITH NEAR 50 POPS. WILL MAKE
NO MAJOR CHANGES TO WEDNESDAY/THURSDAY LOWS AND HIGHS.

.LONG TERM...LOOKING AT FRIDAY THROUGH TUESDAY. THE PATTERN STILL LOOKS
WET FOR FRIDAY THROUGH THE WEEKEND AS SHEAR AXIS CONTINUES OVER THE REGION
THROUGH THE WEEKEND. A SURFACE FRONT WILL APPROACH THE REGION ON
SUNDAY AND SLOWLY MOVE ACROSS THE REGION LATE SUNDAY INTO MONDAY
...WHICH WILL AID IN LOW LEVEL CONVERGENCE FOR CONVECTIVE
CHANCES. HAVE INCREASED POPS SOME OVER THE WEEKEND INTO EARLY NEXT
WEEK. FRONT WILL MOVE OUT BY TUESDAY MORNING...BUT LINGER IN THE
SOUTH. SO HAVE LEFT SCATTERED POPS FOR THE SOUTH HALF ON TUESDAY
WITH LEFT OVER MEAN MOISTURE. WILL NOT MAKE ANY MAJOR CHANGES TO
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  92  74  92/  40  30  20  40
MERIDIAN      70  91  72  92/  50  50  20  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

17
Hazardous weather outlook, Aug 24, 1:48 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT TUE AUG 24 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251848-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
148 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...FLOODING...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE THROUGH THE
LOWER MISSISSIPPI RIVER VALLEY LATE THIS AFTERNOON AND THIS
EVENING. A VERY MOIST ATMOSPHERE IS IN PLACE...AND THESE SHOWERS
AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL.
PONDING OF WATER ON ROADWAYS...DITCHES AND OTHER LOW LYING AREAS
CAN BE EXPECTED. WITH MANY AREAS RECEIVING  2 TO 3 INCHES OF
RAINFALL YESTERDAY...ANY ADDITIONAL RAINFALL WILL LEAD TO  RAPID
RUNOFF.

FOR THURSDAY...SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE
MAINLY EAST OF INTERSTATE 55.  WITH THE ATMOSPHERE REMAINING VERY
MOIST...HEAVY RAIN IS ANTICIPATED.   PONDING OF WATER ON
ROADWAYS...DITCHES AND OTHER LOW LYING AREAS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 24, 4:38 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT TUE AUG 24 2004

MSZ047-242215-
WARREN-
438 PM CDT TUE AUG 24 2004

THROUGH 515 PM...A STRONG THUNDERSTORM WILL MOVE TO THE NORTHEAST
AROUND 20 MPH ACROSS THROUGH WARREN COUNTY. THE STORM SHOULD BE PASS
OVER VICKSBURG AT AROUND 445 PM AND IS CAPABLE OF PRODUCING WIND
GUSTS TO 45 MPH...WHICH COULD DOWN A FEW DEAD OR SMALL TREES. IN
ADDITION...FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS CAN BE
EXPECTED AS THE STORM PASSES.

18
Special weather statement, Aug 24, 6:44 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT TUE AUG 24 2004

MSZ018-019-034-250019-
BOLIVAR-SUNFLOWER-WASHINGTON-
644 PM CDT TUE AUG 24 2004

THROUGH 715 PM...A STRONG THUNDERSTORM WILL MOVE TO THE EAST
NORTHEAST AROUND 15 MPH ACROSS SOUTHEAST BOLIVAR COUNTY...WEST
CENTRAL SUNFLOWER COUNTY AND FAR NORTHEASTERN WASHINGTON COUNTY.
THE STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...WHICH
COULD DOWN A FEW DEAD OR SMALL TREES. IN ADDITION...FREQUENT
LIGHTNING...SMALL HAIL AND VERY HEAVY DOWNPOURS CAN BE EXPECTED AS
THE STORM PASSES. STAY TUNED TO THE NATIONAL WEATHER SERVICE IN
JACKSON FOR FURTHER UPDATES.

50

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:48 PM CDTSevere Thunderstorm WarningJANNoxubee42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.